Kansas, 2006

Hail in Kansas, June 10, 2006

June 10, 2006 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 1:43 PM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Jun 10, 1:43 PM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION ...CORRECTED...
NATIONAL WEATHER SERVICE DODGE CITY KS
243 PM CDT SAT JUN 10 2006

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES INCLUDE THE TRACK OF TONIGHTS EXPECTED MCS,
ADDITIONAL PRECIPITATION CHANCES AND TEMPERATURES.

FROM UA PLOTS SUCH AS 500MB AND 250MB, AS WELL AS CURRENT
SATELLITE IMAGERY, A STRONG SYNOPTIC-SCALE TROUGH IS RAPIDLY
MOVING THROUGH THE CENTRAL ROCKIES. IN FACT, 1200 UTC 10 JUNE
WINDS AT 250MB WERE 95 KNOTS WITH THIS FEATURE, WHICH IS AT LEAST
20 KNOTS ABOVE AVERAGE. LEFT EXIT REGION JET STREAK DYNAMICS
COUPLED WITH LOWER TROPOSPHERIC FRONTOGENESIS IS LIKELY TO
INITIATE A RAPIDLY FORWARD PROPAGATING MCS LATER THIS AFTERNOON.
AS I TYPE BOTH LIGHTNING DATA AND SATELLITE IMAGERY SHOW
THUNDERSTORM ACTIVITY INCREASING ACROSS SOUTHEAST WYOMING (WITH
MID 40S DP AT 6K FT), WHICH PRESUMABLY IS THE BIRTH OF OUR MCS.
THE EXPERIMENTAL NAM (WRF MODEL) AND GFS PREDICT THIS SYSTEM TO MOVE
EAST-SOUTHEAST ALONG THE BEST GRADIENT OF MOIST STATIC STABILITY.
THE PREVIOUS SHIFT HAD A GOOD HANDLE WITH THIS SCENARIO. GREATEST
IMPACT FROM THIS MCS (MAINLY WIND) WILL BE ACROSS MY NORTHEASTERN
COUNTIES.

AFTERWARDS, COOLER AIR SPREADS SOUTHWARD ACROSS MY CWA ON SUNDAY,
WITH THE FRONT STALLING ACROSS NORTH TEXAS BY LATE MONDAY. INITIALLY
THE COOL AIR SOURCE WILL BE THE RAIN COOLED AIRMASS ACROSS
NEBRASKA AND IOWA, WHERE TEMPERATURES THIS AFTERNOON VARY FROM THE
LOWER 50S-MID 60S. GFS SUGGESTS 850MB TEMPS TO RANGE FROM 20-
26C (NOT THE BEST PROXY TO USE IN THIS SITUATION) FROM NORTHEAST-
SOUTHWEST (NE-SW) ACROSS MY CWA BY LATE TOMORROW. I LEFT THE
GENERALLY LOW-MID 80S MAXES WE ALREADY HAD GOING GIVEN THERE
SHOULD BE SOME SUN.

FOR SUNDAY NIGHT I RAISED POPS ACROSS THE SOUTHWEST AND LOWERED
THEM FOR THE NORTHEAST PORTIONS OF THE CWA (30 AND 20 PCT,
RESPECTIVELY).  AS SHOWN BY THE GFS, THE LEFT EXIT REGION OF A JET
STREAK ALONG THE SUBTROPICAL JET (STJ) SHOULD EXCITE MORE
THUNDERSTORMS ACROSS EAST AND SOUTHEAST COLORADO LATE TOMORROW
AFTERNOON/EVENING. THESE STORMS WILL WEAKEN AS THEY MOVE TOWARD
THE SOUTHEAST FROM THE HIGHER TERRAIN, MOVING INTO GREATER STATIC
STABILITY. HOWEVER, SOME RAIN WITH EMBEDDED THUNDER IS PLAUSIBLE
PARTICULARLY FOR LOCATIONS SOUTHWEST OF DODGE CITY.

WITH THE RIDGE REAMPLIFYING ACROSS THE ROCKIES ON MONDAY, YET
ANOTHER SURGE OF COOLER AIR MAY BACK IN FROM THE EAST. I LOWERED
MAX TEMPERATURES TO 80-88 NE-SW. HOWEVER, GIVEN THE UPSLOPE FLOW
AND DEWPOINTS WELL INTO THE 50S, THERE MAY BE QUITE A BIT OF CLOUD
COVER TO INITIALLY BREAK OUT OF. LATER SHIFTS MAY HAVE TO LOWER
MONDAYS MAXES A BIT MORE.

DAYS 3-7...

LOOKING AT DIAGNOSTICS FROM THE CDC MAP ROOM INCLUDING UPPER WIND
ANOMALIES OVER EASTERN ASIA AND THE WESTERN PACIFIC AND GLOBAL
SATELLITE LOOPS, THERE IS SUPPORT FOR THE INCREASING TROPICAL
CONVECTION SEEN OVER BORNEO. THIS FEATURE SHOULD INFLUENCE THE
EASTWARD PROGRESSION ACROSS THE PACIFIC OF A MAJOR CYCLONE NOW
FORECAST TO BE OVER THE GULF OF ALASKA BY LATE IN THE COMING WEEK.
THE RESULT WILL BE TO KICK THE PRESENT UPPER LOW OFF THE CALIFORNIA
COAST EASTWARD INTO THE ROCKIES AND EVENTUALLY INTO THE PLAINS. THIS
WILL GRADUALLY DISPLACE THE UPPER RIDGE OVER THE SOUTHWESTERN CONUS
SO THAT BY NEXT WEEKEND WE MAY WELL SEE A FLATTENING OF THE PATTERN
WITH A MORE ZONAL PATTERN OF THE MEAN POLAR BAROCLINIC ZONE
SOMEWHERE OVER THE CENTRAL CONUS. THIS WOULD RETURN THE REGION TO
NEAR NORMAL CONDITIONS FOR THE DATE.

UNTIL THEN, HOWEVER, THE MAIN FEATURE WILL BE THE STRONG UPPER RIDGE
OVER THE SOUTHWEST CONUS WHICH IS FORECAST TO REMAIN STEADFAST
ACROSS THE CENTRAL HIGH PLAINS. IT DOES APPEAR THAT THE NEAR TERM
NOCTURNAL MCS ACTIVITY WILL DIMINISH GREATLY EARLY THIS WEEK WITH
SUBSTANTIAL HEAT RETURNING TO THE PLAINS REGION UNTIL SOMETIME NEAR
THE COMING WEEKEND.

HAVE MADE FEW CHANGES IN THE DAY 3 THROUGH 7 PERIOD EXCEPT TO ADJUST
SLIGHTLY FOR POSSIBLE NOCTURNAL HIGH BASED CONVECTION AND THE
EFFECTS OF RAIN COOLED OUTFLOW ON TEMPERATURES. SIGNIFICANTLY, MUCH
OF THIS FORECAST DEPENDS UPON THE DAILY EVOLUTION OF CONVECTION
WHICH IS BEYOND THE ABILITY OF THE VARIOUS MODELS AND ENSEMBLES TO
RESOLVE. CONFIDENCE IS ABOUT AVERAGE.

DAYS 8-10...

THE OUTLOOK FOR SUNDAY JUNE 18TH THROUGH TUESDAY JUNE 20TH CALLS
FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  62  91 /  40   0  20  20
GCK  61  86  60  92 /  30   0  30  30
EHA  62  88  60  92 /  20   0  30  30
LBL  62  89  61  92 /  20   0  30  30
HYS  61  84  61  87 /  60   0  20  20
P28  66  88  67  92 /  40   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN23/08
EKB/JOHNSON
Hazardous weather outlook, Jun 10, 10:50 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1150 AM CDT SAT JUN 10 2006

KSZ030-031-043>046-061>066-074>081-084>090-111000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1150 AM CDT (1050 AM MDT) SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO ENTER WESTERN AND CENTRAL KANSAS TONIGHT.
SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS HIGH
AS 60 MPH AND POSSIBLY HIGHER, WITH HAIL AS LARGE AS QUARTERS. THE
STORMS WILL APPROACH WAKEENEY AND DIGHTON AFTER 9 PM. NESS CITY AND
LARNED WILL EXPERIENCE THE STORMS AFTER MIDNIGHT. ISOLATED STORM
COVERAGE IS EXPECTED FARTHER SOUTH AND WEST FOR LOCATIONS SUCH
AS GARDEN CITY...DODGE CITY AND LIBERAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE SUNDAY NIGHT AND AGAIN
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED AFTER 9 PM.

EKB

In the hours before

Special weather statement, Jun 10, 9:56 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT SAT JUN 10 2006

KSZ030-031-110500-
ELLIS-TREGO-
1056 PM CDT SAT JUN 10 2006

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND TREGO COUNTIES...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF COLLYER...MOVING EAST AT 35 TO
40 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN ELLIS AND TREGO COUNTIES...INCLUDING THE CITIES OF TREGO
CENTER AND CEDAR BLUFF...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3910 10012 3872 10013 3871 9906 3911 9906

BURKE

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trego

When
June 10, 10:35 PM CST
Where
Trego County, 4 mi N of Wakeeney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -99.883

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520529.